Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 15, 2024, 4:50 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 15, 2024, 7:56 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:40 PM CDT | FLASH FLOOD | 2 E Waterloo, IA | Flash flooding at the intersection of French St and Idaho St. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1844 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
300
WGUS53 KDMX 152150
FFWDMX
IAC013-075-171-160400-
/O.NEW.KDMX.FF.W.0022.240715T2150Z-240716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
450 PM CDT Mon Jul 15 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Eastern Grundy County in central Iowa...
Northern Tama County in central Iowa...
Black Hawk County in northeastern Iowa...
* Until 1100 PM CDT Monday.
* At 450 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Waterloo, Cedar Falls, Grundy Center, Evansdale, La Porte City,
Hudson, Traer, Reinbeck, Dysart, Dike, Elk Run Heights, Uni-Dome
And McLeod Center, Crossroads Mall, Waterloo Municipal Airport,
Gladbrook, Washburn, Dunkerton, Raymond, Gilbertville and Stout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4256 9208 4247 9208 4246 9206 4230 9206
4230 9230 4215 9230 4217 9277 4256 9277
FLASH FLOOD...RADAR INDICATED
$$
Zogg2 follow-up statements
250
WGUS73 KDMX 152313
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
613 PM CDT Mon Jul 15 2024
IAC075-152323-
/O.CAN.KDMX.FF.W.0022.000000T0000Z-240716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grundy IA-
613 PM CDT Mon Jul 15 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN GRUNDY COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 4236 9206 4232 9206 4230 9206 4230 9230
4222 9230 4222 9253 4236 9252
$$
IAC013-171-160400-
/O.CON.KDMX.FF.W.0022.000000T0000Z-240716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Tama IA-
613 PM CDT Mon Jul 15 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR NORTHEASTERN TAMA AND SOUTHERN BLACK HAWK COUNTIES...
At 613 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2.5 and 3.5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
La Porte City and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4236 9206 4232 9206 4230 9206 4230 9230
4222 9230 4222 9253 4236 9252
FLASH FLOOD...RADAR INDICATED
$$
Zogg907
WGUS73 KDMX 160056
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
756 PM CDT Mon Jul 15 2024
IAC013-171-160106-
/O.CAN.KDMX.FF.W.0022.000000T0000Z-240716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Tama IA-
756 PM CDT Mon Jul 15 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN TAMA AND
SOUTHERN BLACK HAWK COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4236 9206 4232 9206 4230 9206 4230 9230
4222 9230 4222 9253 4236 9252
$$
ZoggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:21 PM CDT, 2 hours 29 minutes earlier. Its key messages:
- Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado
- Heat Advisory in place to this evening South
- Cooler and Mainly Dry Tuesday through Sunday
Area forecast discussion, Jul 15, 2:21 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 221 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado - Heat Advisory in place to this evening South - Cooler and Mainly Dry Tuesday through Sunday && .DISCUSSION... Issued at 221 PM CDT Mon Jul 15 2024 Confidence Short Term: Medium Warm layer aloft still holding down convection at 1815z with cu field showing up along one of the many weak boundaries over the region. The overall synoptic set up is the same with a trough of low pressure from northern Wisconsin back to western MN, then south to western Iowa. Weak lows are present in western MN and near Omaha. VISSAT shows the area of cu and also the same location of the highest SBCAPE of 6000 to 7000 J/kg and surface moisture convergence. Currently there remains some weak MLCIN over western Iowa where some convection is trying to fire. However, just to the east of where some storms are beginning, the area is totally uncapped with 4000 to 4500 J/kg MLCAPE. The more widespread initiation is still expected between 21 to 22z. Though the earlier HRRR runs today have been backing off on our area to some degree, the latest 17z HRRR is now initiating convection around 20 to 21z and quickly filling in an area of discrete storms around US20 US30 corridor. This then grows upscale into northern and west central Illinois. Trailing severe convection begins to fill in between US20 and I80 between 22z and 01z. So, holding on to similar thinking with the potential still there. While the potential for widespread high end wind event may be reduced slightly in this scenario, we should still see some pockets of significant damaging winds within the clusters of storms. The good news is that most of the storms should exit the region around 02 to 03z and the remainder of the night relatively quiet. Tomorrow was originally expected to be dry, but there is another weak wave over Montana tracking southeast. This may bring a few showers/isolated storms to the region by Tuesday afternoon. The main theme for tomorrow and moving forward is cooler temperatures. Highs tomorrow will range from the upper 70s north to the lower to mid 80s south. Tomorrow night as high pressure settles into the region, any lingering showers should come to an end with cooler overnight mins in the upper 50s to mid 60s. .Long Term /Wednesday through Monday/... Confidence: Medium Most of the week will remain dry with cooler temperatures in the 70s to lower 80s. Toward the weekend, we return to southerly flow with chances once again for some convection by late Friday night west. This trend will extend into the weekend, but with lower confidence on coverage and timing. Temperatures should remain pleasant and in the 70s to lower 80s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1230 PM CDT Mon Jul 15 2024 Highly uncertain forecast regarding convection to 00z. Approaching H500 wave expected to break strong H700 cap between 20 and 22z. Weak wind shift continues from NW Iowa to about the Quad Cities now, but should lift slightly north by 00z. CAMS suggest the higher storm chance area between US20 and I80, focusing mainly on FOD/ALO/DSM and perhaps later OTM. For now have not hit conditions too hard, but will update for lower cigs/vsbys and stronger convective wind gusts once storms form. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ057>062- 070>075-081>086-092>097. && DISCUSSION...REV AVIATION...REV
Hazardous weather outlook, Jul 15, 1:48 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 148 PM CDT Mon Jul 15 2024 IAZ057>062-070>075-081>086-092>097-161900- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 148 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe storms are expected this afternoon to evening with the primary hazard being damaging wind gusts with a few intense gusts over 75 mph possible, especially east of I-35 and south of Highway 20. Hail and a few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. IAZ004>007-015>017-023>028-033>039-044>050-161900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 148 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight The heat wave will continue for the rest of the afternoon to evening, with maximum heat index values up to 100 degrees over northern Iowa. Strong to severe storms are expected this afternoon to evening with the primary hazard being damaging wind gusts with a few intense gusts over 75 mph possible, especially east of I-35 and south of Highway 20. Hail and a few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, Jul 15, 4:15 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
415 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg Odebolt 42.31N 95.25W
07/15/2024 Sac IA Fire Dept/Rescue
Multiple trees down. Lost power. Dime-sized
hail. Wind gust estimated 85 mph.
&&
MPLocal storm report, Jul 15, 4:16 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
416 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg Odebolt 42.31N 95.25W
07/15/2024 Sac IA Fire Dept/Rescue
Corrects previous tstm wnd dmg report from
Odebolt. Multiple trees down. Lost power.
Dime-sized hail.
&&
MPLocal storm report, Jul 15, 4:21 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
421 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail Vail 42.06N 95.20W
07/15/2024 E2.50 Inch Crawford IA Public
Forward from broadcast media. Time estimated
by radar.
&&
CAHLocal storm report, Jul 15, 4:24 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
424 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail Alden 42.51N 93.38W
07/15/2024 M0.25 Inch Hardin IA Trained Spotter
&&
MPLocal storm report, Jul 15, 4:34 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
434 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Hail 7 N Dysart 42.27N 92.31W
07/15/2024 E1.00 Inch Tama IA Park/Forest Srvc
At Hickory Hills Park. Time estimated by
radar. Report relayed from EMA.
&&
CAHLocal storm report, Jul 15, 4:50 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
450 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Hail 5 N Traer 42.26N 92.45W
07/15/2024 E2.00 Inch Tama IA Public
Relayed through broadcast media. Time
estimated by radar.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:17 PM CDT | Special Weather Statement | DMX | Poweshiek | 43 min |
| Jul 14, 8:44 PM CDT | Special Weather Statement | DMX | Black Hawk | 31 min |
| Jul 14, 9:01 PM CDT | Special Weather Statement | DMX | Wapello | 29 min |
| Jul 15, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Jul 15, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 47 min |
| Jul 15, 3:35 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 40 min |
| Jul 15, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene | 48 min |
| Jul 15, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 47 min |
| Jul 15, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 46 min |
| Jul 15, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 29 min |
| Jul 15, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Dallas, Greene, Guthrie | 52 min |
| Jul 15, 4:26 PM CDT | Flash Flood Warning | DMX | Franklin, Hamilton, Hardin, Wright | 4 hr |
| Jul 15, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 29 min |
| Jul 15, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 29 min |
| Jul 15, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk | 25 min |
| Jul 15, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Marion, Marshall, Polk, Story and 1 more | 31 min |
| Jul 15, 5:42 PM CDT | Tornado Warning | DMX | Polk | 10 min |
| Jul 15, 5:47 PM CDT | Tornado Warning | DMX | Polk, Warren | 28 min |
| Jul 15, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more | 60 min |
| Jul 15, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Monroe, Poweshiek, Wapello | 66 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.